Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Morristown, TN

July 16, 2003Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this flash flood warning at Jul 16, 2003, 6:09 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 6:09 PM EDT (22:09 UTC)
Expired
Jul 16, 2003, 9:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 162213
FFWMRX
NCC039-043-170115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM WITH VERY HEAVY RAIN IN CHEROKEE AND CLAY COUNTIES.   
THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS MOVING SOUTHEAST AT 
15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HIAWASSE DAM...UNAKA...HANGING DOG CAMPGROUND...MURPHY...MARBLE...
  ANDREWS...BRASSTOWN...HAYESVILLE...TUSQUITEE...CHATUGE DAM

AT 609 PM EDT LOCAL LAW ENFORCEMENT REPORTED 8 INCHES OF WATER 
FLOWING ACROSS A BRIDGE OVER BRASSTOWN CREEK.  STREET FLOODING WAS 
ALSO REPORTED IN ANDREWS AND IN SEVERAL BUSINESSES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3525 8415 3510 8427 3499 8417 3498 8352
          3517 8360

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:35 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 16, 3:35 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT WED JUL 16 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
335 PM EDT WED JUL 16 2003

SHORT-TERM...AIRMASS HAS BECOME MODERATELY UNSTABLE SOUTH OF THE
WEAK COLD FRONT ACROSS SOUTHERN KY.  OUTFLOW BOUNDARIES AND TERRAIN
HAVE HELPED TO DEVELOP GENERALLY ISOLATED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS.  THUS...CONTINUED THE 20-30% POPS AS IN PREVIOUS
GRIDS FOR EARLY TONIGHT.  MANY AREAS RECEIVED SOME RAINFALL OVERNIGHT
AND TODAY SO INCLUDED PATCHY AREAS OF FOG FOR MOST GROUPS LATE
TONIGHT.

FOR THURSDAY AND BEYOND...NOT TOTALLY CONFIDENT ON BASICALLY DRY FORECAST
AS WEAK FRONTAL BOUNDARY COULD STILL BE A FACTOR.  DECIDED TO KEEP
CONTINUITY FOR NOW AND LET LATER SHIFTS ADD RAIN CHANCES IF NEEDED
FOR THURSDAY.  SOME DRYING TO OCCUR THURSDAY NIGHT INTO FRIDAY...BUT
NORTHWEST FLOW ALOFT AND ANOTHER WEAK FRONTAL BOUNDARY COULD SPOIL A
DRY FORECAST.  WENT WITH SOME LOW POPS FOR NE PLATEAU AND MTN ZONES
BY FRIDAY AFTERNOON AND EVENING...PRIMARILY FOR DIURNAL CONVECTION
WITH DAYTIME INSTABILITY.

FCSTID =   10
CHA   71  92  69  92 /  30  10  10  10
TYS   69  90  67  90 /  30  10  10  10
TRI   65  87  63  89 /  30  10  10  10
OQT   69  90  68  90 /  30  10  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
938 AM EDT WED JUL 16 2003

MORNING CONVECTION...THAT DEVELOPED ON OUTFLOW BOUNDARY FROM SE KY
MCS...REMAINS STRONG TO NEAR SEVERE BUT IS LIMITED TO SW CORNER OF
OUR FORECAST/WARNING AREA.  REMAINDER OF THE FORECAST AREA IS
RELATIVELY RAIN FREE AS MCS WEAKENED SIGNIFICANTLY AFTER SUNRISE.

MODEL FORECAST SOUNDINGS SHOW AT LEAST MODERATE INSTABILITY WITH
TEMPS REACHING 80S LATER TODAY.  HOWEVER...THERE STILL LOOKS TO BE
SOME MID LEVEL WARM TEMPS TO OVERCOME.  UPPER LEVEL SUPPORT APPEARS
TO BE LACKING AS UPPER LEVEL JET FEATURE HAS PULLED WELL NE OF OUR
REGION FOR THIS AFTERNOON AND EVENING...LEAVING GENERALLY WEAK
WINDS ALOFT AND LITTLE TO NO STORM RELATIVE HELICITY.

MAY SEE AN INCREASE IN LOW LEVEL MOISTURE CONVERGENCE ON A LARGE
SCALE WHEN COLD FRONT SAGS SOUTH...OTHERWISE LEFTOVER OUTFLOW
BOUNDARIES PLUS LOCAL TERRAIN SHOULD HELP TO INITIATE AT LEAST
SCATTERED SHOWERS/STORMS LATER TODAY.

WILL NEED TO UPDATE ZFP AND WEB PRODUCTS TO REMOVE MORNING/AFTERNOON
WORDING...AND LEANING TOWARDS DROPPING POPS BACK TO AROUND 40-50%
RANGE.

TG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT WED JUL 16 2003

FRONTAL BOUNDARY WILL MOVE SE THROUGH MRX CWA TDY AND LAY E AND S OF
AREA TONIGHT. SFC HIGH PRESSURE RIDGE BUILDS IN WEAKLY FM OH RVR VLY
RESULTING IN MAINLY N SFC FLOW THROUGH FRI.

UPR SUPPORT FOR OVERNIGHT CONVECTION ACROSS KY EXITING SO OVERALL
TREND SHOULD BE DECREASING. AVAILABLE MOISTURE AND INSTABILITY VERY
GOOD OVER SW 2/3RD MRX CWA. DPS IN THE 70S EXTEND 1/2 WAY UP VALLEY
THIS MORNING. RELATIVELY COOL POOL OVER NE VALLEYS AND OUTFLOWS FROM
ONGOING CONVECTION SHOULD EASILY KICK OFF MORNING SHOWERS. THIS WILL
MOVE SOUTH THROUGH AREA AND GET ENERGIZED BY EARLY HEATING SOUTH
AREAS. SOUNDINGS SUPPORT STRONG WIND GUSTS AND HAIL DEVELOPMENT.
DUE TO SFC MOISTURE WILL GO BELOW MAX AND ABOVE MIN MOS GUIDANCE
THROUGH SHORT TERM. OTHERWISE CWA UNDER SW FLOW ALOFT IN THE
TRANSITION TWEEN WESTERN RIDGE AND NE TROUGH. THIS LIES IN FAVORABLE
PATH ALONG THICKNESS PATTERN FOR PSBL MCS DURING THE WEEKEND.

SON

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
915 PM EDT TUE JUL 15 2003

CURRENT SURFACE ANALYSIS AND SATELLITE LOOP SHOWS A LINE OF TSTORMS
DEVELOPING ALONG A COLD FRONT IN THE OHIO RIVER VALLEY...AS SURFACE
CONVERGENCE AND DIVERGENCE ALOFT INCREASES. EVENING SOUNDINGS REVEAL
THAT THE MID-LEVEL CAP (WHICH LIMITED CONVECTION TODAY) IS BEGINNING
TO ERODE AS NORTHWEST FLOW ALOFT INCREASES. MODELS INDICATE THAT THE
FRONT AND ITS ASSOCIATED TSTORMS WILL MOVE TOWARDS THE FORECAST AREA
OVERNIGHT...AFFECTING SOUTHWEST VIRGINIA AND THE NORTHERN PLATEAU
AFTER MIDNIGHT AND THE REST OF THE FORECAST AREA TOWARDS DAYBREAK.

WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO MENTION THIS TIMING
OF THE TSTORMS. REST OF TONIGHTS FORECAST LOOKS FINE WITH NO CHANGES
NEEDED.

DMG

*********************************************************************
Hazardous weather outlook, Jul 16, 4:55 AM EDT, 13 hours 14 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-099>102-VAZ001-002-005-
006-008-162100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A FRONTAL BOUNDARY WILL SLIDE SOUTHEAST INTO THE EAST TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS LATER TODAY. THE ATMOSPHERE SOUTH
OF THE FRONT IS MODERATELY MOIST AND UNSTABLE. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG OUTFLOW BOUNDARIES FROM CONVECTION
THAT OCCURRED ACROSS EASTERN KENTUCKY OVERNIGHT. A FEW THUNDERSTORMS
MAY BE STRONG TO SEVERE AHEAD OF THE FRONT. THERE IS A CHANCE FOR
DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. HEAVY DOWNPOURS OF
RAIN WILL ALSO OCCUR WITH THIS ACTIVITY WHICH MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

CLUSTERS OF THUNDERSTORMS WILL DEVELOP TOWARDS THE WEEKEND NORTHWEST
OF THE AREA. THESE STORMS WILL MOVE SOUTHEAST AND MAY AFFECT THE
MORRISTOWN FORECAST AREA. TIMING AND STRENGTH OF THESE SYSTEMS WILL
BE MONITORED AND EVALUATED FOR SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
SPOTTER ACTIVATION IS POSSIBLE OVER THE WEEKEND.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, Jul 16, 2:45 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    BLUFF CITY                TN   WIND DAMAGE
07/16/03   SULLIVAN                       SEVERAL 2 TO 3 INCH TREE
                                          LIMBS BLOWN ONTO HIGHWAY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:41 PM EDTSevere Thunderstorm WarningMRXCherokee34 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.